Tornadoes · United States · Missouri · 2012
EF2 tornado, Exeter to Cassville, Missouri, February 29, 2012
From Exeter to Cassville, this EF2 tornado ran 1.7 miles across Barry County on February 29, 2012, touching down at 12:42 AM CST and reaching 400 yards wide. It killed 1 person and injured 4, and did $575,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- February 29, 2012
- Touchdown
- 12:42 AM CST (06:42 UTC)
- Lifted
- 12:45 AM CST (06:45 UTC)
- On the ground
- 3 minutes
- Path length
- 1.7 miles (2.7 km)
- Path width
- 400 yards (366 m)
- Deaths
- 1
- Injuries
- 4
- Property damage
- $575,000
- County
- Barry County
- Touchdown point
- 36.699, -93.918
- Lift-off point
- 36.705, -93.887
- Record number
- 1202290042-01
What the Weather Service recorded
A strong system moved across the Midwest and brought a round of severe storms to the Ozarks late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds along with several deadly and destructive tornadoes.
An EF-2 rated tornado with a maximum wind speed of 120 mph tracked across northwestern portions of the city of Cassville. The tornado destroyed four mobile homes and one frame home. Another frame home was significantly damaged. This tornado also flipped over a tractor trailer as it crossed Highway 37. The tornado killed one person in a mobile home. There were four other injuries.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 70 | M | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS SGF issued a tornado warning for this county at 06:19 UTC, 23 minutes before the tornado touched down, in force until 07:15 UTC.
The county was under a tornado watch, issued at 04:30 UTC and running to 08:22 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:30 UTC | 08:22 UTC | Tornado Watch | SGF |
| 06:19 UTC | 07:15 UTC | Tornado Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Feb 28, 8:52 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 28, 8:52 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 PM CST TUE FEB 28 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... /ISSUED 845 PM CST TUE FEB 28 2012/ A NEARLY SOLID LINE OF STRONG TO SEVERE CONVECTION HAD EVOLVED FROM CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA AT MID EVENING WHERE A PACIFIC COLD FRONT HAD CAUGHT UP WITH THE DRY LINE. EXPECT THESE STORMS TO CONTINUE TO CONGEAL INTO A SQUALL LINE AND SURGE RAPIDLY EAST ACROSS EASTERN KANSAS THE NEXT FEW HOURS THEN ACROSS THE MISSOURI OZARKS OVERNIGHT. CONVECTIVE INHIBITION THAT IS IN PLACE WILL ERODE WITH TIME AS THE AIR MASS CONTINUES TO MOISTEN AND DESTABILIZE. THE STRENGTH OF LOW LEVEL SHEAR AND PROGGED LOW LEVEL CAPE WILL BE SUPPORTIVE OF A FEW MESO-VORTICIES AND BRIEF SPIN UP TORNADOES ALONG THE SQUALL LINE. HOWEVER DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARD. WILL HAVE TO ALSO MONITOR FOR A FEW DISCRETE SUPERCELLS AS WELL...BUT NOT EXPECTING THIS TO BE THE PRIMARY CONVECTIVE MODE. THESE STORMS WILL REACH EXTREME SOUTHEAST KANSAS AROUND OR A LITTLE AFTER 11 PM...AND ENTER FAR SOUTHWEST MISSOURI AROUND MIDNIGHT. THE POTENTIAL FOR SEVERE WEATHER SHOULD BE CLOSELY MONITORED BEING THAT THE STORMS WILL BE MOVING RAPIDLY AND OCCURRING DURING THE OVERNIGHT HOURS. FOSTER && .DISCUSSION... AN ACTIVE PERIOD OF CONVECTIVE WEATHER IS EXPECTED ACROSS THE MISSOURI OZARKS AND SOUTHEASTERN KANSAS THIS EVENING THROUGH THE OVERNIGHT HOURS. A WARM FRONT THAT IS CURRENTLY LIFTING ACROSS SOUTHERN MISSOURI AND EASTERN KANSAS IS SPARKING AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SOUTHERN MISSOURI ALONG THE ADVANCING WARM FRONT. AS THIS FRONT PUSHES NORTHWARD DURING THE AFTERNOON AND EVENING HOURS...A WARM AND MOIST SURFACE AIR MASS WILL PUSH INTO THE AREA BEHIND THE WARM FRONT. A COLD FRONT WILL ADVANCE INTO THE AREA AFTER DARK...PROVIDING AMPLE LIFT FOR CONVECTION IN THE WARM...MOIST AIRMASS. THIS CONVECTION WILL ADVANCE FROM WEST TO EAST ACROSS THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. MODEL SOLUTIONS SUGGEST A LIKELIHOOD OF MIXED LAYER CAPE VALUES RANGING FROM A FEW HUNDRED JOULES TO UPWARDS OF 1000 JOULES. MUCAPE VALUES ARE EXPECTED TO RANGE FROM 750 JOULES TO UPWARDS OF 1500 JOULES. COUPLING THIS POTENTIAL INSTABILITY WITH EFFECTIVE BULK SHEAR VALUES OF NEAR 40 KT EXPECTED ACROSS THE AREA...ORGANIZED SEVERE THUNDERSTORMS WILL BE A SIGNIFICANT CONCERN. THE PRIMARY STORM MODE IS EXPECTED TO BE LINEAR WITH STRONG DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. HOWEVER...STRONG LOW LEVEL INSTABILITY COUPLED WITH AVAILABLE WIND SHEAR WILL SUPPORT THE POTENTIAL FOR EMBEDDED MESOVORTICES AND A FEW RESULTANT TORNADOES. ANY STORMS THAT CAN FORM OUT AHEAD OF THE MAIN LINE MAY BE SUPERCELLS...AND MAY THEREFORE BE CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL. IN SHORT...ALL MODES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING A FEW TORNADOES. THE COLD FRONT WILL ADVANCE TO THE EAST QUICKLY...WITH SURFACE RIDING MOVING INTO THE AREA FOR WEDNESDAY. CLEARING SKIES WILL ALLOW AMPLE SUNSHINE...PUSHING AFTERNOON HIGH TEMPERATURES INTO THE 60S...WITH 70S EXPECTED BY THURSDAY. COUPLE THESE INCREASED TEMPERATURES WITH DRYING CONDITIONS AND GUSTY WINDS...FIRE WEATHER WILL BE A CONCERN ON WEDNESDAY AND THURSDAY. ANOTHER SURFACE LOW IS EXPECTED TO FORM TO THE WEST AND PUSH INTO THE AREA ON FRIDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. A COLD FRONT WILL PASS THROUGH THE AREA WITH THIS SYSTEM...COOLING AFTERNOON HIGH TEMPERATURES INTO THE 50S FOR THE WEEKEND AS HIGH PRESSURE TAKES CONTROL OF OF THE REGION. THERE MAY BE AN OUTSIDE CHANCE FOR SOME PRECIPITATION ON SUNDAY WITH A PASSING UPPER LEVEL SHORTWAVE...BUT OTHER THAN THAT THE HIGH PRESSURE REGIME IS EXPECTED TO PERSIST INTO EARLY NEXT WEEK. KARDELL && .AVIATION... FOR TEH 00Z TAFS...INCREASING LOW LEVEL MOISTURE HAS ALLOWED MVFR CEILINGS TO STREAM NORTH ACROSS THE OZARKS REGION EARLY THIS EVENING. THIS IS OCCURRING IN ADVANCE OF A STRONG STORM SYSTEM NOW OVER CENTRAL KANSAS. AS THIS SYSTEM AND ITS COLD FRONT MOVE THROUGH THE REGION...LIKELY AROUND AND AFTER 04Z...FLIGHT CONDITIONS WILL DETERIORATE AS THUNDERSTORMS TRAVERS THE AREA. WHERE STORMS AFFECT AREA TERMINALS...BRIEF PERIODS OF IFR CAN BE EXPECTED THOUGH TIMING...DURATION AND IMPACTS ARE CURRENTLY UNCERTAIN...OTHERWISE CONTINUED MVFR FLIGHT CONDITIONS WILL PREVAIL. THE SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION FAIRLY QUICKLY WITH IMPROVING CONDITIONS AND CLEARING OCCURRING AFTER 09/10Z. LOW LEVEL WIND SHEAR IS A CONCERN WITH NEAR 50KTS OF SHEAR NOTED AT 2KFT. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Feb 29, 12:39 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1239 AM CST WED FEB 29 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010645- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1239 AM CST WED FEB 29 2012 ...SEVERE THUNDERSTORMS WILL RACE THROUGH THE MISSOURI OZARKS THROUGH 5 AM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A BROKEN LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF GOLF BALLS AND SEVERAL REPORTS OF DAMAGING TORNADOES WILL MOVE EAST ACROSS THE MISSOURI OZARKS THROUGH 5 AM. ALL AREAS ALONG AND SOUTHEAST OF A LINE FROM THE LAKE OF THE OZARKS...TO SPRINGFIELD...TO PINEVILLE WILL BE PRONE TO OBSERVING SEVERE WEATHER AS THE LINE OF STORMS MOVES THROUGH THE REGION. THIS IS A DANGEROUS SITUATION WITH MULTIPLE REPORTS OF WIND DAMAGE RECEIVED ACROSS THE REGION. BEHIND THIS LINE OF THUNDERSTORMS...WEST WINDS WILL OCCASIONALLY GUST TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED ON WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK. THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM SYSTEM MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT THREE HOURS FOR AREAS ALONG AND EAST OF A LINE FROM THE LAKE OF THE OZARKS...TO SPRINGFIELD...TO PINEVILLE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Feb 29, 12:17 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND DMG 5 S STOCKTON 37.63N 93.80W
02/28/2012 CEDAR MO EMERGENCY MNGR
THREE AIRPORT HANGERS DAMAGED, ALSO DAMAGE TO POWERLINES
REPORTED.
&&
JCOLUCCILocal storm report, Feb 29, 12:26 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST AURORA 36.97N 93.72W
02/29/2012 E60 MPH LAWRENCE MO PUBLIC
&&
MGRIFFINLocal storm report, Feb 29, 12:28 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TORNADO 2 SW LEBANON 37.66N 92.69W
02/29/2012 LACLEDE MO TRAINED SPOTTER
&&
JCOLUCCILocal storm report, Feb 29, 12:30 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL LEBANON 37.68N 92.66W
02/29/2012 E1.75 INCH LACLEDE MO PUBLIC
&&
MGRIFFINSpecial weather statement, Feb 29, 12:33 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CST WED FEB 29 2012
MOZ056>058-069-070-081-290700-
CAMDEN MO-LACLEDE MO-MARIES MO-MILLER MO-MORGAN MO-PULASKI MO-
1233 AM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN...EASTERN
MORGAN...MARIES...MILLER...NORTHWESTERN LACLEDE AND NORTHWESTERN
PULASKI COUNTIES UNTIL 100 AM CST...
AT 1228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF BARNETT TO 4 MILES SOUTHWEST OF ELDRIDGE...MOVING EAST AT 65 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BELLE...CAMDENTON...ELDON...IBERIA...LAKE
OZARK...LAKELAND...OSAGE BEACH...VIENNA...VILLAGE OF FOUR SEASONS AND
VILLAGE OF THE FOUR SEASONS.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3844 9262 3843 9241 3834 9240 3833 9226
3834 9220 3830 9218 3830 9165 3813 9163
3779 9282 3859 9283
TIME...MOT...LOC 0633Z 263DEG 57KT 3859 9272 3781 9272
HATCHLocal storm report, Feb 29, 12:35 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 1 E REPUBLIC 37.12N 93.46W
02/29/2012 E65 MPH GREENE MO NWS EMPLOYEE
&&
JCOLUCCIThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
6.7 hours before the tornado, 24 km from the path. February 29, 2012.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -196 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 4.9 K/km
Springfield, MO (KSGF), 12:00Z
5.3 hours after it, 24 km from the path. February 29, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90819 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2181 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Monett (HFJ), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 04:55 UTC | 64.4 | 57.2 | 180° 26 kt | 34 | 1004.1 | |
| 05:15 UTC | 64.4 | 59 | 190° 33 kt | 39 | 1003 | |
| 05:35 UTC | 64.4 | 59 | 190° 31 kt | 39 | 1002.7 | |
| 05:55 UTC | 66.2 | 59 | 190° 31 kt | 43 | 1003 | |
| 06:15 UTC | 66.2 | 59 | 210° 29 kt | 40 | 1003.7 | VCTS |
| 06:35 UTC | 50 | 50 | 240° 22 kt | 41 | 1007.1 | TSRA |
| 06:55 UTC | 51.8 | 44.6 | 250° 13 kt | 19 | 1007.5 | VCTS |
| 07:15 UTC | 53.6 | 42.8 | 240° 13 kt | 17 | 1007.8 | |
| 07:35 UTC | 53.6 | 42.8 | 230° 8 kt | 1008.1 | ||
| 07:55 UTC | 53.6 | 41 | 230° 8 kt | 1008.5 | ||
| 08:15 UTC | 53.6 | 39.2 | 250° 8 kt | 1008.5 | ||
| 08:35 UTC | 53.6 | 37.4 | 230° 8 kt | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the touchdown began at 06:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 06:15 UTC | TSTM WND DMG | Pineville | Mcdonald, MO | MCDONALD COUNTY NEWSPAPER REPORTED LARGE LIMBS FELL DOWN ON POWER LINES WHICH BROUGHT DOWN POWER LINES ACROSS THE COUNTY CAUSING POWER OUTAGES. |
| 06:24 UTC | TSTM WND GST 60 | Aurora | Lawrence, MO | |
| 06:25 UTC | TSTM WND GST 65 | 1 E Republic | Greene, MO | |
| 06:30 UTC | HAIL 0.88 | Republic | Greene, MO | |
| 06:33 UTC | TSTM WND GST 65 | Republic | Greene, MO | REPORTED BY OFF DUTY NWS METEOROLOGIST |
| 06:40 UTC | TSTM WND DMG | 2 Nnw Cassville | Barry, MO | TREE DOWN...TRAILER ROLLED AND DAMAGED TO HOUSES OFF HWY 37 JUST NORTH OF CASSVILLE...POSSIBLE TORNADO |
| 06:42 UTC | TORNADO | 2 Wnw Cassville | Barry, MO | *** 1 FATAL, 4 INJ *** AN EF-2 RATED TORNADO WITH A MAXIMUM WIND SPEED OF 120 MPH TRACKED 1.7 MILES ACROSS THE NORTHWESTERN PORTIONS OF THE CITY OF CASSVILLE. THE TORNADO DESTROYED 4 MOBILE HOMES AND 1 FRAMED HOME. ANOTH |
| 07:13 UTC | TORNADO | 1 Wsw Kimberling City | Stone, MO | *** 35 INJ *** AN EF-2 TORNADO TRACKED FROM FROM NEAR KIMBERLING CITY NEAR JOE BALD ROAD TO 2 MILES ESE OF KISSEE MILLS IN TANEY COUNTY. ESTIMATED MAX WIND SPEEDS OF 120 TO 130 MPH. MAX PATH WIDTH OF 400 YARDS. PATH LENG |
| 07:20 UTC | TSTM WND DMG | 5 Nw Kimberling City | Stone, MO | MULTIPLE LIMBS OF 4 TO 5 INCHES DOWN. |
| 07:20 UTC | NON-TSTM WND DMG | 5 Nw Kimberling City | Stone, MO | MULTIPLE LIMBS OF 4 TO 5 INCHES IN DIAMETER DOWN. |
| 07:23 UTC | TORNADO | Branson | Taney, MO | MULTIPLE TREES REPORTED DOWN. GAS STATION REPORTED DAMAGED. MULTIPLE SERVICE POLES REPORTED DOWN. |
| 07:24 UTC | TORNADO | Branson | Taney, MO | CAPRI MOTOR INN DAMAGED. WALL OF RESTAURANT DOWN. SIGN DOWN. HIGHWWAY PATROL REPORTS POWERLINES DOWN ACROSS HIGHWAY. |
| 07:29 UTC | TORNADO | Kimberling City | Stone, MO | FIVE HOMES DAMAGED IN THE JOE BALD AREA. |
| 07:30 UTC | TSTM WND DMG | Branson | Taney, MO | ROOF BLOWN OFF GAS STATION DOWNTOWN BRANSON POSSIBLE TORNADO DAMAGE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of February 29, 2012
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 29 | 12:18 AM CST | EF1 | Laclede, MO | 11.0 | 150 | 5 | $750,000 | |
| February 29 | 12:22 AM CST | EF1 | Laclede, MO | 0.3 | 75 | $500,000 | ||
| February 29 | 1:06 AM CST | EF1 | Phelps, MO | 18.0 | 75 | |||
| February 29 | 1:13 AM CST | EF2 | Stone, MO | 24.3 | 400 | 47 | $21 million | |
| February 29 | 2:55 AM CST | EF2 | Madison, MO | 31.9 | 800 | 1 | $100,000 | |
| February 29 | 3:34 AM CST | EF2 | Bollinger, MO | 7.7 | 120 | $170,000 | ||
| February 29 | 3:47 AM CST | EF2 | Cape Girardeau, MO to IL | 31.9 | 300 | 1 | $350,000 | |
| February 29 | 4:00 AM CST | EF3 | Stoddard, MO | 20.0 | 700 | 1 | $150,000 | |
| February 29 | 4:24 AM CST | EF1 | Scott, MO | 15.7 | 75 | $250,000 | ||
| February 29 | 4:26 AM CST | EF2 | Williamson, IL | 14.9 | 300 | $100,000 | ||
| February 29 | 4:51 AM CST | EF4 | Harrisburg–Ridgway tornado, IL | 26.1 | 325 | 8 | 108 | $3.0 million |
| February 29 | 5:00 AM CST | EF2 | Pulaski, IL to KY | 22.7 | 150 | 5 | $250,000 | |
| February 29 | 5:35 AM CST | EF2 | Massac, IL | 2.4 | 150 | $50,000 | ||
| February 29 | 5:57 AM CST | EF1 | Henderson, KY | 1.3 | 150 | 2 | $80,000 | |
| February 29 | 6:03 AM CST | EF1 | Warrick, IN | 2.4 | 150 | $250,000 | ||
| February 29 | 6:40 AM CST | EF0 | Hopkins, KY | 0.5 | 30 | $10,000 | ||
| February 29 | 8:45 AM CST | EF1 | Muhlenberg, KY | 0.1 | 30 | $30,000 | ||
| February 29 | 8:45 AM CST | EF2 | Muhlenberg, KY | 5.5 | 200 | 1 | $100,000 | |
| February 29 | 9:55 AM EST | EF2 | Hardin, KY | 5.0 | 250 | $200,000 | ||
| February 29 | 9:42 AM CST | EF2 | Grayson, KY | 2.0 | 200 | 1 | $50,000 | |
| February 29 | 11:05 AM EST | EF2 | Larue, KY | 2.5 | 200 | $200,000 | ||
| February 29 | 11:12 AM EST | EF2 | Larue, KY | 0.9 | 100 | $20,000 | ||
| February 29 | 1:42 PM EST | EF2 | Morgan, KY | 6.3 | 400 | $100,000 | ||
| February 29 | 12:47 PM CST | EF1 | Metcalfe, KY | 1.0 | 150 | $10,000 | ||
| February 29 | 1:22 PM CST | EF2 | Russell, KY | 7.2 | 150 | $210,000 | ||
| February 29 | 2:53 PM EST | EF1 | Pulaski, KY | 1.5 | 60 | $50,000 | ||
| February 29 | 3:46 PM CST | EF1 | DeKalb, TN | 14.8 | 300 | 1 | $700,000 | |
| February 29 | 4:02 PM CST | EF0 | White, TN | 2.2 | 50 | $10,000 | ||
| February 29 | 4:30 PM CST | EF2 | Cumberland, TN | 11.1 | 1,000 | 2 | 7 | $1.0 million |
| February 29 | 7:30 PM EST | EF0 | Blount, TN | 0.8 | 100 | $25,000 | ||
| February 29 | 12:32 AM EST | EF0 | Washington, VA | 0.6 | 70 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.